Michigan, 2013

Winter Storm in Michigan, April 22 to 23, 2013

April 22 to 23, 2013 · NWS MQT · 6 events in 6 counties and zones

A low pressure system moving from the Plains into Ontario dumped heavy snow over portions of western Upper Michigan from the evening of the 22nd into the morning of the 23rd.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system moving from the Plains into Ontario dumped heavy snow over portions of western Upper Michigan from the evening of the 22nd into the morning of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 22, 3:11 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 22, 3:11 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
411 PM EDT MON APR 22 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 409 PM EDT MON APR 22 2013

MAJORITY OF MODELS STILL IN FAIRLY GOOD AGREEMENT ON LATE SEASON
WINTER STORM TO AFFECT MAINLY WRN PORTIONS OF UPPER MI TONIGHT INTO
TUESDAY. MODELS GENERALLY SHOWING SFC LOW PRES LIFTING NNE ACROSS WI
TONIGHT AND CNTRL UPPER MI TUESDAY MORNING WITH AXIS OF HVY SNOW
THRU NW WI AND WRN UPPER MI TONIGHT INTO TUE MORNING. PER 290-295K
SFCS...STRONG ISENTROPIC ASCENT SHOULD LAST 9-12HRS WITH MIXING
RATIOS OF UP TO 4G/KG AVBL...SUGGESTING SNOW ACCUMULATIONS OF 6-8
INCHES. HOWEVER...WITH SIGNIFICANT FGEN FORCING NOTED UNDER COUPLED
UPPER JET STRUCTURE AND -EPV NOTED JUST ABOVE THE STRONG
FGEN...SNOWFALL WILL BE ENHANCED WITH ACCUMULATIONS GREATER THAN
SUGGESTED BY THE GARCIA MIXING RATIO METHOD. EXPECT TOTAL SNOWFALL
ACCUMULATIONS GENERALLY IN THE 7-12 INCH RANGE THOUGH WOULD NOT BE
SURPRISED IF A FEW SPOTS APPROACHED 18 INCHES...PARTICULARLY NEAR
THE PORCUPINE MOUNTAINS/KIWD AREA. FOLLOWING PREFERRED NAM/REG
GEM/WRF-ARW BLEND FOR QPF...PCPN AMOUNTS MOSTLY RANGING FM .8 TO 1.2
INCHES...GREATEST NEAR IRONWOOD/PORCUPINE MOUNTAINS AREA. THIS QPF
WOULD SUPPORT THE EXPECTED SNOW ACCUMULATIONS GIVEN SNOW RATIOS OF
10-15 TO 1. THE EXPECTED WET/HVY SNOW WILL MAKE TRAVEL ESPECIALLY
HAZARDOUS AND ALSO MAKE SHOVELING/PLOWING VERY DIFFICULT. MODEL
PREFERRED SNDGS...ESPECIALLY THE NAM...STILL SUGGEST THERE SHOULD BE
A NARROW ZONE ROUGHLY FROM AROUND IRON RIVER TO THE HURON MOUNTAINS
WHERE FZRA WILL OCCUR...EITHER AS THE ONLY PTYPE FOR A TIME OR MIXED
WITH SNOW/SLEET. WHILE SIGNIFICANT ICING IS NOT EXPECTED...EVENING
SHIFT MAY NEED TO BE WATCH IN CASE HEAVIER PCPN BAND SHIFTS FARTHER
EASTWARD THAN EXPECTED. IF A ZONE OF JUST FZRA MATERIALIZES...IT MAY
COULD END UP RESULTING IN LOCALLY SIGNIFICANT ICING. FOR NOW...NOT
ENOUGH CONFIDENCE TO INCLUDE MQT COUNTY IN HEADLINE. GOING HEADLINES
WITH WINTER STORM WARNINGS FOR GOGEBIC...ONTONAGON...HOUGHTON...
KEWEENAW AND BARAGA COUNTIES AND WINTER WX ADVY FOR IRON COUNTY
STILL LOOK ON TRACK. FARTHER E...PTYPE WILL BE RAIN TONIGHT WITH
NOTABLE WARMING ALOFT TO THE E OF THE EXPECTED LOW TRACK. IN REALITY
THOUGH...THERE MAY NOT BE MUCH IF ANY PCPN TONIGHT AFTER A SURGE OF
ISENTROPIC ASCENT IS FOLLOWED BY MID LEVEL DRYING.

NORTH WINDS OFF LAKE SUPERIOR WILL SLOWLY TRANSITION TO A NW
DIRECTION THROUGHOUT THE DAY...WITH THE STRONGEST WINDS CENTERED
ACROSS THE KEWEENAW PENINSULA INTO MARQUETTE AND ALGER COUNTIES.
LINGERING Q-VECT CONV AS SYSTEM BEGINS TO PULL NE OF LAKE SUPERIOR
COULD BRING ANOTHER 2-3 OF LAKE ENHANCED SNOW TO PORTIONS OF THE
KEWEENAW AND NE BARAGA/NW MQT COUNTIES TUE MORNING BEFORE SNOW
TAPERS OFF TO FLURRIES. EXPECT LITTLE MORE THAN A DUSTING OF SNOW
OVER ERN COUNTIES AS DIMINISHING PCPN TRANSITIONS FROM RAIN TO SNOW.
HIGHS WILL RANGE FROM THE MID 30S NW TO MID 40S SCNTRL AND EAST.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 409 PM EDT MON APR 22 2013

THE LOW PRESSURE SYSTEM THAT WILL BRING SIGNIFICANT LATE SEASON
SNOWFALL TO WESTERN UPPER MICHIGAN WILL BE EXITING THE AREA AT THE
START OF THE LONG TERM PERIOD. AS THIS SHIFTS NORTHEAST ON TUESDAY
EVENING...AREA WILL STILL BE UNDER THE LARGER SCALE UPPER
TROUGH...BUT A WEAK 850MB AND SURFACE RIDGE WILL SLIDE OVER THE
AREA ON TUESDAY NIGHT BEFORE SHIFTING EAST ON WEDNESDAY. THIS WILL
LEAD TO QUIET BUT CONTINUED COOL WEATHER FOR THAT PERIOD. BEFORE
THAT OCCURS...THINK THERE WILL BE SOME LINGERING LAKE ENHANCED SNOW
OVER THE NORTHWEST WIND FAVORED LOCATIONS DURING THE EVENING...AS
850MB TEMPS ARE AROUND -8C AND THERE IS ENOUGH LOW LEVEL MOISTURE
AROUND DURING THE EVENING BEFORE THE DRYING TREND OCCURS.

NEXT SYSTEM TO AFFECT THE AREA WILL BE FROM A SHORTWAVE DIVING
SOUTHEAST OUT OF SASKATCHEWAN AND INTO THE UPPER MISSISSIPPI VALLEY
ON WEDNESDAY AFTERNOON. THIS WILL QUICKLY SHIFT EAST THROUGH THE
GREAT LAKES REGION ON WEDNESDAY NIGHT INTO THURSDAY...ALONG WITH A
WEAK SURFACE TROUGH. THERE LOOKS TO BE SOME SEPARATION BETWEEN THE
BEST MOISTURE TO THE NORTH AND THE SHORTWAVE ENERGY FARTHER
SOUTH...BUT STILL THINK THERE WILL BE A PERIOD OF LIGHT
PRECIPITATION WEDNESDAY NIGHT INTO THURSDAY MORNING. ONE ITEM OF
NOTE IS THE 12Z NAM/GFS AND OUR LOCAL WRF-ARW RUN IS INDICATING A
LOW DEVELOPING ALONG THE TROUGH OVER UPPER MICHIGAN AS THE SHORTWAVE
TRACKS A LITTLE FARTHER NORTH. IF THAT OCCURS...IT COULD PRODUCE A
NARROW SWATH OF HEAVIER SNOWFALL...BUT AT THIS POINT WOULD LIKE TO
SEE OTHER RUNS INDICATING THE SIMILAR FEATURE. P-TYPE IS TRICKY WITH
THE VARIOUS THERMAL FIELDS...BUT A GENERAL IDEA OF SOME RAIN/SNOW
MIX INITIALLY LATE WEDNESDAY AFTERNOON AND EVENING BEFORE
TRANSITIONING TO SNOW FROM WEST TO EAST. ACCUMULATIONS LOOK TO BE
LIGHT WEDNESDAY NIGHT...WITH MOST LOCATIONS SEEING A DUSTING TO A
LITTLE OVER AN INCH OF SNOW.

AFTER THURSDAY SYSTEM MOVES THROUGH...ALL MODELS ARE SHOWING THE
FLOW TO BECOME ZONAL INTO THE WEEKEND. THIS WILL ALLOW THE WARMER
PACIFIC AIR TO PUSH EAST ACROSS THE NORTHERN CONUS AND LEAD TO A
SIGNIFICANT WARM UP THAT WILL COVER THE UPPER GREAT LAKES REGION
FRIDAY INTO THE FIRST PART OF NEXT WEEK. THIS ZONAL FLOW WILL ALLOW
850MB TEMPERATURES TO RISE 10-15 DEGREES THIS WEEKEND FROM THE -6C
LEFT BEHIND THIS STORM FOR TONIGHT AND TUESDAY. DEPTH OF MIXING IS
ALWAYS A CONCERN IN THESE WARM AIR ALOFT SITUATIONS...BUT THE
GENERAL IDEA...EVEN IN THE TRADITIONALLY COLDER GFS...IS FOR HIGHS
TO BE IN THE 60S FOR SATURDAY/SUNDAY. THEN WITH UPPER RIDGING
EXPECTED ON MONDAY AHEAD OF A TROUGH ENTERING THE PACIFIC
NORTHWEST...EXPECT 850MB TEMPS TO RISE TO 10-13C ON MONDAY AND COULD
LEAD TO SOME 70 DEGREE TEMPERATURES...ESPECIALLY OVER THE WEST. AS
IS NORMALLY THE CASE IN THESE WARMER SOUTHERLY FLOW DAYS...EXPECT
COOLER CONDITIONS RIGHT ALONG THE LAKE MICHIGAN SHORELINE.

FORTUNATELY WITH THIS WARM UP WILL LIKELY BE ACCOMPANIED BY
MAINLY DRY WEATHER...SO THERE WON/T BE TOO MUCH ADDITIONAL
LIQUID FOR THE SNOWMELT. THAT BEING SAID...THERE ARE A FEW EMBEDDED
PIECES OF SHORTWAVE ENERGY THAT WILL MOVE EAST ALONG THE
U.S./CANADIAN BORDER THAT COULD PRODUCE SOME CLOUDS AND BRIEF
SHOWERS...FRIDAY AND AGAIN SUNDAY. WILL MENTION SLIGHT CHANCE OR LOW
CHANCE FOR THOSE PERIODS FOR NOW...AS MOISTURE SEEMS LIMITED. THERE
IS ALSO SOME INSTABILITY FOR THE WAVE ON SUNDAY AND FUTURE SHIFTS
MAY NEED TO ADD A MENTION OF THUNDER.

SEE THE HYDROLOGY SECTION FOR ADDITIONAL SNOWMELT INFORMATION.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 152 PM EDT MON APR 22 2013

PER OBS/SATELLITE IMAGERY DRYING HAS REACHED INTO WRN TAF SITES
ALLOWING IMPROVEMENT FROM MVFR TO VFR CONDITIONS. AT KSAW...IFR
CONDITIONS SHOULD PREVAIL AS LITTLE DRYING IS EXPECTED. WAVE OF LOW
PRES WILL LIFT NE INTO THE UPPER GREAT LAKES TONIGHT. AS IT
DOES...RAIN WILL DEVELOP AT KSAW +THIS AFTN WITH CONDITIONS FALLING TO
LIFR AS WINDS BECOME UPSLOPE NNE. AT KIWD/KCMX...MDT/HVY SNOW WILL
ARRIVE THIS EVENING AND CONTINUE THRU THE NIGHT WITH CONDITIONS
FALLING TO LIFR AND PERHAPS BRIEFLY VLIFR. LOOK FOR SOME MINOR
IMPROVEMENT IN CIGS BY LATE TUESDAY MORNING AS DRIER AIR WORKS IN FM
THE WEST BUT CONDTIIONS SHOULD REMAIN IFR.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 409 PM EDT MON APR 22 2013

NO GALES ARE FORECAST FOR THIS PERIOD...ALTHOUGH THERE ARE A FEW
PERIODS WHERE POSSIBLE GUSTS AOA 30KTS LOOK REASONABLE...MAINLY
TUESDAY-TUESDAY EVENING CENTRAL AND E IN THE WAKE OF LOW PRES
TRACKING NE OF THE LAKE. LARGE HIGH PRESSURE STRETCHING ACROSS THE N
AND CENTRAL PLAINS ON TUESDAY WILL PUSH A RIDGE ACROSS LS TUESDAY
NIGHT INTO WEDNESDAY. BEHIND THE RIDGE...LOW PRESSURE ACROSS MN AND
ONTARIO IS EXPECTED TO SWEEP W TO E ACROSS LS WEDNESDAY NIGHT INTO
EARLY THURSDAY...BEFORE ANOTHER RIDGE BUILDS IN THURSDAY AFTERNOON
AND EVENING. LOOK FOR THE UPPER GREAT LAKES TO BE SANDWICHED BETWEEN
HIGH PRESSURE ACROSS THE CENTRAL APPALACHIANS...AND LOW PRESSURE
OVER S CENTRAL CANADA ON FRIDAY.
&&

.HYDROLOGY...
ISSUED AT 409 PM EDT MON APR 22 2013

RIVER LEVELS WILL BE ON THE RISE THIS WEEKEND INTO NEXT WEEK DUE TO
THE EXPECTED WARM UP STARTING ON FRIDAY.

THE CURRENT FORECAST IS INDICATING HIGHS RISING INTO THE 50S ON
FRIDAY AND THEN 60S FOR SATURDAY AND SUNDAY. THE WARM TEMPERATURES
WILL LIKELY CONTINUE INTO THE FIRST PART OF NEXT WEEK AS WELL. WITH
DEWPOINT TEMPERATURES EXPECTED TO BE WELL ABOVE FREEZING...ONCE THE
SNOWPACK BECOMES PRIMED /SNOW PACK TEMPERATURE OF 32 DEGREES/ THERE
SHOULD BE A FAIRLY QUICK SNOWMELT. AS FOR SNOW PACK
CONDITIONS...TEMPERATURES IN THE 40S AND LOW 50S AT THE BEGINNING OF
LAST WEEK HELPED TO PRIME THE ENTIRE DEPTH OF THE SNOW PACK OVER
MUCH OF UPPER MICHIGAN. BUT THE COOLER TEMPERATURES SINCE HAS LEAD
TO NOHRSC ANALYSIS TO INDICATE AT LEAST THE TOP LAYER OF THE SNOW TO
REFREEZE. BUT WITH TEMPERATURES WARMING TO WELL ABOVE NORMAL
VALUES...IT SHOULDN/T TAKE MUCH FOR THE SNOW TO BECOME PRIME AND
START MELTING. IN ADDITION...OVERNIGHT LOWS WILL ONLY BE IN THE
MID-UPPER 30S FROM FRIDAY NIGHT ON...SO THERE WILL ONLY BE A SLIGHT
SLOWDOWN TO THE MELT OVERNIGHT.

THUS...EXPECT THAT THE SNOWMELT SHOULD QUICKLY RAMP UP THIS WEEKEND
AND LEAD TO RISING RIVER LEVELS ACROSS UPPER MICHIGAN THIS WEEKEND
INTO NEXT WEEK. WITH THE EXISTING HIGHER LEVELS ON SOME OF THE
CENTRAL/EASTERN UPPER MICHIGAN RIVERS...WOULD EXPECT THOSE TO BE
THE INITIAL RIVERS OF CONCERN TO BE APPROACHING BANKFULL VALUES.
THE GREATER CONCERN IS OVER THE WEST DUE TO THE LARGER SNOW WATER
EQUIVALENT /SWE/ VALUES. THESE VALUES HAVE BEEN ON THE RISE OVER THE
LAST WEEK WITH THE SNOW STORM ON FRIDAY OF LAST WEEK AND THEN AGAIN
TONIGHT AND TOMORROW. SWE VALUES IN SOME LOCATIONS ARE IN THE 7-11
INCH RANGE AND OUR OFFICE IS OVER 12 INCHES.

THEREFORE...WOULD EXPECT THE TRADITIONAL SPRING SNOWMELT LOCATIONS
TO REACH FLOODING...FOR EXAMPLE THE TRAP ROCK RIVER AND THE STURGEON
RIVER FROM ALSTON TO CHASSELL. IT IS ALSO LIKELY OTHER RIVERS AND
STREAMS IN WESTERN UPPER MICHIGAN WILL EXCEED BANKFULL OVER THE
COMING WEEK OR TWO. PERSONS THAT LIVE NEAR RIVERS ACROSS UPPER
MICHIGAN SHOULD BE AWARE OF THE EXPECTED RISES OVER NEXT COUPLE OF
WEEKS...ESPECIALLY IF THEY HAVE EXPERIENCED FLOODING IN THE PAST. IN
ADDITION...PERSONS WALKING OR FISHING ALONG AREA RIVERS SHOULD
EXPECT HIGHER RIVER LEVELS WHICH MAY COVER AREAS THAT WERE RECENTLY
DRY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WARNING FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO 1
     PM EDT /NOON CDT/ TUESDAY FOR MIZ001>004-009-084.

  WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO NOON CDT
     TUESDAY FOR MIZ010.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...VOSS
LONG TERM...SRF
AVIATION...VOSS
MARINE...VOSS
HYDROLOGY...SRF
Hazardous weather outlook, Apr 22, 2:51 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
351 PM EDT MON APR 22 2013

MIZ001>004-009-084-231200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-GOGEBIC-
SOUTHERN HOUGHTON-
351 PM EDT MON APR 22 2013 /251 PM CDT MON APR 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

MODERATE TO HEAVY WET SNOW IS EXPECTED TONIGHT. SNOW MAY BE MIXED
WITH RAIN OR FREEZING RAIN AT TIMES...PARTICULARLY EAST OF A LINE
FROM HERMAN AND COVINGTON TO WATERSMEET. SEE THE LATEST FORECAST AND
WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODERATE TO HEAVY WET SNOW WILL DIMINISH LATE TUESDAY MORNING. SEE
THE LATEST FORECAST AND WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.

NORMAL TO ABOVE NORMAL TEMPERATURES THIS WEEKEND INTO EARLY NEXT WEEK
WILL INCREASE SNOW MELT AND RIVER LEVELS ACROSS UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS AT
OUR WEBPAGE...FACEBOOK PAGE OR ON TWITTER.

MIZ005-010-231200-
MARQUETTE-IRON-
351 PM EDT MON APR 22 2013 /251 PM CDT MON APR 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

A MIX OF SNOW...RAIN...AND FREEZING RAIN IS EXPECTED TONIGHT. UP TO
AROUND A TENTH OF FREEZING RAIN WILL BE POSSIBLE OVER MAINLY WESTERN
IRON AND MARQUETTE COUNTIES TONIGHT...ALONG WITH LIGHT TO MODERATE
SNOW ACCUMULATIONS. SEE THE LATEST FORECAST FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT TO OCCASIONALLY MODERATE SNOW WILL CONTINUE INTO TUESDAY
MORNING...WITH THE HIGHEST AMOUNTS OF SNOW OVER THE HIGHER TERRAIN OF
NORTHERN MARQUETTE COUNTY. SEE THE LATEST FORECAST FOR FURTHER DETAILS.

NORMAL TO ABOVE NORMAL TEMPERATURES THIS WEEKEND INTO EARLY NEXT WEEK
WILL INCREASE SNOW MELT AND RIVER LEVELS ACROSS UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS AT
OUR WEBPAGE...FACEBOOK PAGE OR ON TWITTER.

MIZ006-007-011>014-085-231200-
ALGER-LUCE-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
351 PM EDT MON APR 22 2013 /251 PM CDT MON APR 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORMAL TO ABOVE NORMAL TEMPERATURES THIS WEEKEND INTO EARLY NEXT WEEK
WILL INCREASE SNOW MELT AND RIVER LEVELS ACROSS UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-231200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
351 PM EDT MON APR 22 2013 /251 PM CDT MON APR 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE OVER EASTERN LAKE
SUPERIOR TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-231200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
351 PM EDT MON APR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Baraga

When
April 22, 6:00 PM EST to April 23, 7:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer near Pelkie measured six inches of wet snow over an approximate 12-hour period. The observer in Baraga measured nearly four inches of wet snow and also observed a period of freezing rain.

Winter Storm, Gogebic

When
April 22, 5:00 PM CST to April 23, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observers from Ironwood to Wakefield measured anywhere from seven to nine inches of wet snow from the evening of the 22nd through the morning of the 23rd.

Winter Storm, Southern Houghton

When
April 22, 7:00 PM EST to April 23, 7:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

An estimated six inches of wet snow fell along and just south of Highway M-38 over a 12-hour period.

Winter Storm, Keweenaw

When
April 22, 9:00 PM EST to April 23, 9:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer in Mohawk measured 6.3 inches of wet snow in 12 hours.

Winter Storm, Northern Houghton

When
April 22, 9:00 PM EST to April 23, 9:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Spotters observed a widespread six to seven inches of wet snow across the county over an approximate 12-hour period.

Winter Storm, Ontonagon

When
April 22, 9:00 PM EST to April 23, 9:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Spotters across the county measured a widespread six to eight inches of wet snow in an approximate 12-hour period.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445462, 445467, 445470, 445454, 445458, 445459.